MAUDE Adverse Event Report: SYNTHES GMBH CONICAL EXTRACTION SCREW FOR LARGE SCREWS & 4.9MM BOLTS; EXTRACTOR

SYNTHES GMBH CONICAL EXTRACTION SCREW FOR LARGE SCREWS & 4.9MM BOLTS; EXTRACTOR
Catalog Number 309.530
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
Device report from japan reports an event as follows: it was reported that on an unknown date, the patient underwent primary surgery for right femur supracondylar fracture with df plate at another hospital.On an unknown date, non-union occurred.On (b)(6) 2023, the patient underwent removal surgery.When the surgeon tried to remove the locking screw of internally fixed the df plate, the tip of the extraction screw got stuck in the screw head and broke.The surgeon initially attempted extraction with a screwdriver but changed to an extraction screw because the screw head stripped.However, the locking screw did not move at all, and the tip of the extraction screw broke while the surgeon continued to apply counterclockwise force.The corner of the extraction screw buried in the screw head protruded and was cut with a carbide drill.Then, the protruding part was leveled so that it would not interfere with the soft tissue when the wound was closed.Finally, leaving the df plate and the screw that could not be removed in the body, the non-union area was freshened and replaced with autogenous bone.A long screw was inserted into another hole that was successfully removed to complete the internal fixation.The surgery was completed successfully within 30 minutes delay.No further information is available.This report is for a conical extraction screw for large screws & 4.9mm bolts.This is report 3 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: d9: complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.H3, h6: the investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h4, h6 this complaint involves two(2) devices.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that extract-screw coni f/scr ø4.5+6.5 was found broken from threaded tip, broken fragment was not returned for examination, therefore, the reported condition can be confirmed.No postoperative x-rays were provided to confirm the foreign body left in patient.A dimensional inspection was unable to be performed due to post manufacturing damage.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the extract-screw coni f/scr ø4.5+6.5 would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Drawing/specifications reviewed: the following source controlled drawings reflecting the current and manufactured revisions were reviewed: extraction screw, conical, f/screws ø4.5+6.5mm, se_242790, rev.D current and manufactured.Dimensional inspection: n/a.H4,h6 a manufacturing record evaluation was performed for the finished device.Product code # 309.530; lot number #75p3302.It was electronically reviewed and no nonconformances / manufacturing irregularities were identified during the manufacturing process.The product was released on:07/12/2020; manufacturing site:jabil bettlach.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CONICAL EXTRACTION SCREW FOR LARGE SCREWS & 4.9MM BOLTS
Common Device Name
EXTRACTOR
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
JABIL BETTLACH
muracherstrasse 3
bettlach 2544
SZ   2544
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 
3035526892
MDR Report Key17651922
Report Number8030965-2023-10960
Device Sequence Number15024192
Product Code HWB
UDI-Device Identifier10886982185846
UDI-Public(01)10886982185846
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.530
Device Lot Number75P3302
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/17/2023
Supplement Date Received by Manufacturer10/03/2023
Initial Report FDA Received Date08/30/2023
Supplement Report FDA Received Date10/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/05/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - PLATES: LCP DISTAL FEMUR.; UNK - SCREWS: LOCKING.
Patient SexMale